Sulfasalazine advice

pilgrimchris
pilgrimchris Member Posts: 27
Hi, I'm newly registered here and recently diagnosed with ankylosing spondilitis inc. peripheral spondilitis. I've been on sulfasalazine for just over three weeks and feel much worse than before I started. Totally exhausted, dizzy, light headed, headaches and depression. Is this normal? I don't think I can keep taking this drug

Comments

  • [Deleted User]
    [Deleted User] Posts: 3,636
    edited 30. Nov -1, 00:00
    Hi pilgrimchris

    Welcome to the forums where I'm sure you will get a lot of help and good advice from all the lovely people on here.

    It is a little quiet being the weekend, but I'm sure that someone will be along shortly to help.

    We are here if you need any support to do with using the forums. Many of the mods have some of the many varieties of arthritis and we all know about the feelings that go along with having it.

    Do read and post across the different topics that you will find here.
    All best wishes

    Mod B
  • Boomer13
    Boomer13 Member Posts: 1,931
    edited 30. Nov -1, 00:00
    Hello pilgrimchris;

    I think quite a few people find Sulfasalazine easy to take with few side-effects but not me. I had side-effects like you describe. Headaches and then it affected my inner ear with swelling of the nerves which was miserable. I had all kinds of vestibular disturbance and tinnitus. I didn't have any improvement in my arthritis pain or fatigue (I have PsA and spondylitis). The vestibular problem eventually improved but I still have tinnitus in one ear a couple of years later, so I guess it's permanent.

    Have you let your rheumatologist know what you are experiencing with Sulf.?
  • helpline_team
    helpline_team Posts: 2,779
    edited 30. Nov -1, 00:00
    Hi Pilgrimchris,

    Thanks for your post to Helplines. I'm sorry to hear that you are not feeling very well on the sulphazelazine. As other forum folk have mentioned it's often important to get in touch with the rheumatology team about this. Generally you might contact the nurse helpline at the clinic and they will ring you back. If you feel you need it, do ask whether the nurse can fit you in for an appointment.

    If you need some support you are most welcome to ring us on our free phone. Also your GP can offer some advice.

    Kind regards

    Guy
    Helplines Team
  • pilgrimchris
    pilgrimchris Member Posts: 27
    edited 30. Nov -1, 00:00
    thanks for the welcomes and replies. I've been to the GP this morning who took blood and urine for testing. She thinks its either a reaction to the drug or an unrelated virus (which the drug has left me weakened to). will see what the results say. although worryingly she suggested if the results were clear then they might want to restart me on the sulfa!
  • Tiswas
    Tiswas Member Posts: 21
    edited 30. Nov -1, 00:00
    Hi pilgrimchris
    The Rheumatologist started me on these about 2 years ago and I had to build up to 2 500mg twice a day.
    Once I had got to the 4 a day I started with the same side affects that you suffered. So, they dropped me down to 2 a day and then a year ago asked my try 3 a day and I must say that they really helped my joints. The only problem is that if I do take 3 I tend to catch colds easy and that's when I experience flare ups.

    I had my annual review in August and I told her that I had been better in the last 8 months than in the last 8 years, even though I often forget to take the 3rd tab.

    Blow me 3 weeks later I had the worst flare up I have ever suffered and its lasted a month now. Never before been for so long & so painful. It's like it has been saving it up. But, I have an appointment with my Rhumie next Friday.

    I do hope that if you have to start taking them again that they build you up slowly to a dose that doesn't affect you in other ways, and one that WORKS!

    Good Luck
  • pilgrimchris
    pilgrimchris Member Posts: 27
    edited 30. Nov -1, 00:00
    Thanks for the advice and helpful comments, much appreciated.
    Saw consultant and started on Methotrexate last week. My only question is if I'm ok to continue taking the St.johns wort that I've been taking for last 15+ years or if it is likely to interact?
  • daffy2
    daffy2 Member Posts: 1,636
    edited 30. Nov -1, 00:00
    Hi pilgrimchris
    Ask your pharmacist about St John's Wort. It does interact with quite a few drugs and s/he would be best placed to know which.
  • TrishaW
    TrishaW Member Posts: 109
    edited 30. Nov -1, 00:00
    Hi there,

    St johns wort interacts with the way lots of drugs are metabolised in the liver so can affect the way the drug works (making it too weak or too strong) Don't take it until you have checked with a pharmacist.

    When i started sulphazalsine i had bad side effects for a few days...i remember feeling the ground was moving, feeling dizzy and things were swaying as if i was drunk. This wore off and i took it for a few years.
    However when the drug was stopped i felt much better mood/energy wise. I told my rheumatologist I felt like 'the sun had come out again'
    It's been suggested i take it again but i'm reluctant to do so.
    However i know many people who don't have any side effects and who get great benefit from it.

    I would suggest getting a small diary, and writing in it any symptoms/feelings etc each day, plus the dosage you're taking. It really helps you to get an objective view of how you're doing and is useful for when your Dr asks 'when did this start?' or other questions. You can also look back and see if it has helped with your pain, stiffness etc in relation to the drug.

    Good luck,

    Trisha x
  • helpline_team
    helpline_team Posts: 2,779
    edited 30. Nov -1, 00:00
    Dear Pilgrim Chris

    of all the people to check with, you might want to go over this with the rheumatology specialist nurse.

    I wish you all the best with your methotrexate.

    Kind regards

    Guy

Who's Online

3
Trace72
Trace72
+2 Guests